Has anyone had any luck with Effexor for dizziness/disequilibrium?? If so, what dosage and how long did it take??
I desperately need to change and find something that is going to help me because I’m going through a very rough patch. I’m currently on topamax (125mg) and it’s not working.
I noticed that Dr Hain favours Effexor in situation whereby patients have more dizziness than headaches (see below).
*11. What medications would you suggest to someone who only has very occasional headaches but has all of the other typical MAV symptoms on a daily basis that vary in intensity for no apparent reason: dysequilibrium, visual disturbances, light sensitivity, brain fog, aura, fatigue?
I favour Effexor for this picture.*
Dr. Hain put me on Effexor 37.5mg, starting with 1/3 capsule (first week), 2/3 second week, and full capsule third week. I’m on the full capsule for the past 7 days. I had a pretty bad reaction starting initially, but no side effects after that. Dr. Hain said it would take about a month for Effexor to kick in. He goes up to 75 mg of Effexor sometimes.
I have daily dizziness, sound and light sensitivity and dizziness that gets worse with head, eye and body movements. I felt better one day last week and thought it was the Effexor kicking in, but went back to being dizzy again. So just waiting on getting better.
You could try setting up a phone consult with Dr. Hain. Hope this helps.
I tried Effexor twice…I never got past the 1/3 capsule as my dizziness and anxiety increased. BUT! I did feel my visual stuff got a little better.
Priti…I’m glad you were able to titrate up…if I recall, you were having a tough time with the very small amount…hopefully it kicks in. If you don’t mind the reminder, do you still take Depakote, or am I mistaken?
I personally am wondering if the underlying anxiety issues cause the dizziness etc…if that is the case, Paxil seems a good choice since it’s the most indicate for anxiety disorders. Also, why Celexa works well for many people.
I’m actually taking something called Epilex chrono 300mg (sodium valproate/valporic acid). It is similar to Depakote in its composition and used for the same purposes. I’m also on Amitriptyline 25 mg. I hate taking so many medications…especially because I’ve put on a lot of weight on these meds. I take Xanax for temporary relief.
I’m really hoping the Effexor works…I have had no problems on it after the initial problems. I’m inclined to try an SSRI if this doesn’t pan out. My mood is definitely better on Effexor though. Didn’t you say that you were taking 1/3 Effexor?
Also, I find it interesting that you say that anxiety may be an underlying factor here. I don’t have much anxiety now, but I did when this all started (wake up heart thumping, crying etc). And, I seem to get better when I have family around (this is a real stress-buster for me). Also, I’ve been reading a lot of literature from Staab and Ruckenstein at U.Penn about “chronic subjective dizziness”, and they think anxiety is an underlying cause for this. A lot of symptoms they describe match what we have and they recommend SSRI’s as the first line of treatment. I think Scott may have these articles up somewhere. Otherwise, I can send it to you.
I know many on this board report they had difficulties with effexor. Briefly stated, my experince with it is as follows. Dr. Hain started me on 37.5 mg.; I started to feel only slightly better after being on that dosage for apx. 2 months. I was then moved up to 75 mg. and felt a little more improvement after a few weeks. However, I hit a plateau where I was feeling 70% better and wondered whether it was worth it (effexor is expensive and it does have side effects, like constipation, strange/vivid dreams and sexual dysfunctions). At that point I contacted Hain and inquired whether we should try something else or perhaps consider increasing the dosage. After giving it some thought he increased the doasge to 150 mg. but noted that I was his only patient to have gone up to that level. For 2 months or so I didn’t notice much of a difference. But then it seemed I really started to feel better. I’m now at 95%. I don’t really like the side effects or even being on an anti-depressant, however it is much better than spending significant chunks of time in a disorienting fog. Good luck, I hope you find something that works for you.
HI Ed, and anyone else reading this!
I take Cymbalta, which is a more balanced serotonin/norepinephrine reuptake inhibitor. Effexor is basically an SSRI at doses of 75 and under. You might have needed your norephinephine tweaked, which is why it didn’t work until you hit the higher dose. Dr. Hain usually uses the lower doses, but for most doctors, they start at 75 and go up from there…not unusual to go to 150-225. At the higher doses it starts to incorporate norephinephrine and lastly, dopamine.
The tricyclics hit all the neurotrasmitters, and I think that is why they work well for a lot of migraineurs. I believe that Nortryptaline, a favorite amongst many neurologists, hits mainly NE and also moderately serotonin.
There is an AD called Strattera, that just hits NE I believe, and it would be a good add on for someone who is on an SSRI and doesn’t feel they are getting quite “enough” or are too tired/sexually impaired from the SSRI alone.
Thank you very much for the information. I’ll need to consider these options and discuss with Dr. Hain.
After the initial couple days to a week of bad side effects, I now only notice one - delayed orgasm. Past that, it’s fixed me up and given my life back. I love effexor.
I started at 1/3 37.5 and titrated up to 75. I still had anxiety at 37.5.
how long did it take you to titrate up to 75mg?
So happy to hear its working for you!
I was put on Effexor (generic) back in March by Hain…started at 37.5. This kicked-butt for about three-weeks, then the dizziness returned. He ramped me up to 75 mg in April, which is where I remain today. I feel a bit medicated at times, and still motion sensitive with some brain fog at spots. However, my head pain is about all gone and I can function again. I’m pretty certain that with some things I eat and drink, my symptoms worsen (like beer…ugh).
I am running at about 85 to 90% on average, but when I do need some help with the dizziness, I will pop down .25 to .5 Ativan and will be about at 100%. I refuse to take this daily because of it’s addictive properties. When headache is present, I will pop down an Aleve which does the trick.
It’s a daily balancing act…but at least I am far better than I was.
It took me 2.5 weeks to get to 37.5 which I tried for a month which started the path to improvement but I was still having some anxiety so he put me on the 75. My biggest problem initially and then when I titrated up was falling asleep. I have no problems with my sleep now.